BY GARY FRANK, M.D.
Medical Director, Quality and Medical Management, Children’s Healthcare of Atlanta
Drug reactions in children may be more common than you think. A recent study published in the journal Pediatrics revealed that more than half a million U.S. children see a doctor each year after experiencing a reaction to a medicine. While some of these reactions are severe enough to require medical treatment and hospitalization, the most common types of reactions are rashes and stomach upset. The study also showed that antibiotics are the most common type of medicine to cause a reaction resulting in a doctor visit.
If your child has known allergies it is especially important to read the label or ask your pharmacist about the medicine’s ingredients.
Allergic reactions can be serious, even life threatening. Call 911 or go to the nearest emergency department right away if your child shows any of these signs:
All medicines have side effects. For example, many children experience an upset stomach while taking an antibiotic or become sleepy after taking allergy medicine. Always talk with your child’s doctor or pharmacist about the potential side effects before you give him the first dose. Read through all of the information given to you when you pick up your child’s medicine from the pharmacy. With any new medicine, be sure to monitor your child carefully and discuss unexpected side effects with your child’s doctor.
Lisa Davis, Medication Safety Officer with Children’s Healthcare of Atlanta notes that when your child’s doctor prescribes medicine, including those sold over the counter, be sure you understand the medicine and how to give it before you leave the office. Ask your child’s doctor, nurse or pharmacist to write down what you need to know, and read the label every time you give a medicine to your child to avoid mistakes. Before giving your child any medicine, you should know:
Parents should be especially careful with the doses of liquid medicine. Liquid doses, such as drops, milliliters, teaspoons and tablespoons can be confusing. These doses are not interchangeable and must be measured carefully. Measuring devices are available at the pharmacy. Talk to the pharmacist to be sure that you have the right product to measure the dose.
In September 2009, the makers of Tylenol voluntarily recalled 21 liquid children’s medicines because of possible bacterial contamination. The recall includes children’s and infants’ formulas manufactured between April 2008 and June 2008. Call 800-962-5357 or visit www.tylenol.com if you think you may have a recalled product.
While recalls make the headlines and can cause concern, they are uncommon. The Food and Drug Administration (FDA) provides information on drug recalls and other safety tips at www.fda.gov/Safety/Recalls/default.htm.